Pennsylvania, 2020

Strong Wind in Pennsylvania, September 7, 2020

September 7, 2020 · NWS CTP · 3 events in 3 counties and zones

A wake low on the back side of a departing area of rain produced non-thunderstorm winds estimated near 50 mph, knocking down trees and wires across Warren, McKean and Potter counties across the northern tier of Pennsylvania.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A wake low on the back side of a departing area of rain produced non-thunderstorm winds estimated near 50 mph, knocking down trees and wires across Warren, McKean and Potter counties across the northern tier of Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 7, 6:05 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 7, 6:05 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
705 AM EDT Mon Sep 7 2020

.SYNOPSIS...
A weak and dying cold frontal boundary will be just off to our
northwest, across the Lower Great Lakes today. This front will
help to generate some scattered showers and an isolated
thunderstorm over the northwest mountains, mainly later this
afternoon and evening. Elsewhere, clouds will increase during
the day. Otherwise, look for a continuation of dry and
pleasantly warm late Summer weather.

Noticeably warm temperatures and dry weather continue Tuesday
into Wednesday, but showers and scattered thunderstorms return
during the mid to late week time frame.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface ridge extending from the Blue Ridge Mtns of VA to off
the new England Coast will combine with an approaching cold
front to a moderately gusty south-southwest wind today along
with high temperatures that will be 5 to 7 deg F above normal
for early September. Highs will range from the upper 70s across
the NW mtns to the low and mid 80s across much of the remainder
of the region.

An outflow boundary ahead, of a weakening cold front drifting
over the Lower Great Lakes, will help to spark scattered to
numerous showers and a few TSRA across the NW Mtns of the state
during the mid afternoon through early evening. SPC's Day 1 SVR
has a Marginal risk extending into Warren and Mckean counties.

The thick shield of cirrostratus blowing off the top of the
linear MCS moving over Lake Erie will limit the amount of CAPE
across the NW zones to support significant re-firing  of
convection along and ahead of the associated cfront. Still, we
do expect a several hour period between about 19Z through 00Z
Tuesday when numerous showers spread into Warren and Mckean
Counties along with the potential for a few TSRA (highly
dependent on the amount of insolation that can penetrate the
thick high cloud deck.

Elsewhere across Central PA and the Susq Valley, look for
plenty of Sunshine for much of the day, mixing with some mid and
high level clouds at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
A dying cold front will approach northwestern PA late today,
potentially bringing a few showers/tstms over that part of the
state.

Otherwise, high pressure ridge along the east coast should
ensure dry weather and warm weather over most of central PA
both today and Tuesday. Anomalous upper ridge over the western
Atlantic is progged to expand westward early next week. GEFS
plumes show warming at all levels early next week, with daytime,
supporting highs well into the 80s over the entire area by
Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An increasingly moist southeast flow, associated with high
pressure east of the Canadian Maritimes and a weak low approaching
the southeast coast, may yield increasing clouds and a chance
of showers over the southeast into Central PA as early as late
Wednesday.

Latest med range guidance is more progressive than yesterday's
runs, now pushing a cold front south across the region Thursday,
accompanied by scattered showers/tstorms. Drier and less humid
conditions look likely Friday and Saturday. An increasingly
moist southwest flow ahead of an approaching trough will likely
overrun retreating high pressure over New Eng by late next
weekend, bringing a period of rain to eastern Pa and
showers/tstorms to western Pa.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A dissipating cold front still has an impressive area of -SHRA
and -TSRA over western Lake Erie. However, high res models show
this feature slowing to a crawl through the morning with only a
widely scattered shower reaching the ground near KBFD. The
dissipating front will help touch off a scattered shower
during the heating of the afternoon. Once again, models have
this feature mainly affecting the northern mountains and
western PA.

Otherwise, high clouds and a moderate breeze will affect all
other sites through late afternoon. Patchy BR will develop over
southeast PA later tonight with MVFR conditions expected at KMDT
and KLNS.

Outlook...

Tue-Wed...VFR conditions expected. Tstm poss SE Wed aft.

Thu-Fri...Scattered showers/tstms and low cigs, restrictions
possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/RXR
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert
LONG TERM...Watson/Lambert/Fitzgerald
AVIATION...Tyburski
Hazardous weather outlook, Sep 7, 3:26 AM EST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
426 AM EDT Mon Sep 7 2020

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080830-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
426 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-080830-
Warren-McKean-
426 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible later this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Warren

When
September 7, 10:15 AM EST to 11:15 AM EST
Where
Warren forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds resulting from a wake low were estimated near 50 mph across northern Warren County shortly around midday on Monday, September 7. These winds produced multiple reports of trees and wires down from Youngsville to Warren to Russell.

Strong Wind, McKean

When
September 7, 11:00 AM EST to 11:45 AM EST
Where
McKean forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds resulting from a wake low were estimated near 50 mph across northern McKean County shortly after midday on Monday, September 7. These winds produced multiple reports of trees and wires down in the Bradford area.

Strong Wind, Potter

When
September 7, 11:45 AM EST to 12:30 PM EST
Where
Potter forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds resulting from a wake low were estimated near 50 mph across northern Potter County during the early afternoon of Monday, September 7. These winds produced multiple reports of trees and wires down from Oswayo to Germania.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920353, 920354, 920355.